New York, 2011

Hail and Damaging Winds in New York, June 8, 2011

June 8, 2011 · NWS BGM · 21 events in 4 counties and zones

A very warm and humid air mass over the region created an unstable atmosphere with scattered showers and thunderstorms developing during the evening. Some of the storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A very warm and humid air mass over the region created an unstable atmosphere with scattered showers and thunderstorms developing during the evening. Some of the storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 8, 3:02 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 8, 3:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT WED JUN 8 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY AFTERNOON...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER
AND MORE COMFORTABLE CONDITIONS EXPECTED FRIDAY. ANOTHER LOW
PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS
SATURDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HIGH PRESSURE WILL HANG ON FOR A LITTLE LONGER TONIGHT. A COLD
FRONT THAT IS EXPECTED TO MOVE THROUGH THE CWA TOMORROW IS STILL
WELL TO THE WEST, KEEPING ANY GOOD FORCING OUT OF THE REGION.
THERE IS STILL A SMALL POSSIBILITY THAT A STORM OR TWO COULD
DEVELOP THIS EVENING AND OVERNIGHT. CONFIDENCE IS VERY LOW ON
THIS. SPC HAS SCALED BACK THERE SLIGHT CHANCE TO THE VERY
NORTHERN EDGE OF THE CWA. WITH HIGHER DEW POINTS AND VERY WARM
TEMPS TODAY, LOW TEMPERATURES TONIGHT LOOK TO BE IN THE MID TO
UPPER 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
MODELS DIFFER ON THE TIMING OF A COLD FRONT THAT IS PROGGED TO
MOVE THROUGH. WHILE THEY ALL HAVE THE FRONT PASSING THROUGH, SOME
BRING IT THROUGH QUICK AND WELL PASSED THE CWA, WHILE OTHERS ARE
SLOWER AND STALL IT OUT JUST TO THE SOUTH OF THE CWA. EITHER WAY,
IT WILL MAKES ITS WAY ACROSS THE REGION TOMORROW MID DAY. THIS
WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE
CWA. MODELS PUT CAPE VALUES BETWEEN 1000 AND 2000 J/KG TOMORROW.
MORE THAN ENOUGH WITH A COLD FRONT ACTING AS A TRIGGER. 0-1KM BULK
SHEAR IS NOT TOO IMPRESSIVE DURING THE MID DAY. THE 0-3 IS A
LITTLE BETTER AT 20 TO 30 KTS. 0-6KM SHEAR IS BETTER AT AROUND 40
TO 45KTS. LOOKING AT THIS, THE MAIN THREATS WOULD LIKELY BE WIND
AND HAIL.

BEHIND THE COLD FRONT, HIGH PRESSURE WILL BUILD BACK IN. TEMPS
WILL BE COOLER THROUGH THE WEEKEND, AS WELL AS LOWER DEW POINTS.
HOWEVER, WITH THE FRONT LIKELY STALLING SOMEWHERE FROM CENTRAL PA
TO SOUTHERN PA, THERE WILL POSSIBLY BE SOME LINGERING SHOWERS AND
STORMS IN THE PA ZONES INTO SATURDAY. ANOTHER LOW WILL MOVE INTO
THE GREAT LAKES REGION, BRINGING YET ANOTHER CHANCE FOR SHOWERS
AND STORMS ON SATURDAY AFTERNOON.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

SOMEWHAT FLAT LONG WV TROF OVES FROM THE CNTRL LAKES INTO THE NE
STATES DURING THE LONG TERM. PASSAGE OF A COLD FNT EARLY IN THE PD
WILL BRING THE BEST CHANCE OF TRW...FLWD BY LWRD CHANCES THRU THE
PD WITH THE LWRD HGTS BRINGING SOME AFTN INSTABILITY. AS
USUAL...GFS IS MORE PROGRESSIVE WITH THE SYSTEM BUT EVEN SO KEEP
THE AREA IN A NW FLOW THRU WED. PTRN SHD KEEP COOLER THAN NRML AIR
IN THE AREA THRU THE PD.

HPC GUID IN GOOD AGREEMENT WITH XTNDD MOS GUID SO USED HPC GUID
WITH JUST A FEW TWEAKS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
UPDATED AS OF 145 PM... VFR SHOULD PREVAIL THROUGH 18Z THU...FOR
THE MOST PART.

ISOLATED TSRA COULD POP UP LATE THIS AFTN/EARLY EVE...BUT
INSUFFICIENT COVERAGE FOR INCLUSION OF EVEN ANY CB GROUPS IN THE
TERMINALS ATTM. PERIODIC MVFR HZ/BR RESTRICTIONS POSSIBLE LATE
TONIGHT AT KAVP.

FOR THU...SHRA/TSRA SHOULD BE MORE WIDESPREAD THAN TODAY...AS A
COLD FRONT NEARS THE AREA. HOWEVER...TIMING IS UNCERTAIN...AND
MUCH OF THE ACTIVITY MAY WELL BE AFTER 18Z...SO NO MENTION IN THE
FCST JUST YET.

W TO SW WINDS AROUND 10 KT THIS AFTN...SHOULD BECOME LIGHT
OVERNIGHT...THEN TURN WLY ON THU AT 10-15 KT.

.OUTLOOK...

THU EVE...VFR AND MVFR...ASSOCIATED WITH SCATTERED SHRA/TSRA.

THU NGT...POSSIBLE MVFR/IFR CIGS AND VSBYS...WITH LOW STRATUS AND
FOG BEHIND COLD FRONT.

FRI...BECOMING VFR.

SAT THRU SUN...AND INTO MON...MVFR POSSIBLE IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...DGM
AVIATION...MLJ
Hazardous weather outlook, Jun 8, 3:23 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 PM EDT WED JUN 8 2011

NYZ022>024-055>057-062-PAZ038>040-043-044-047-048-072-092030-
STEUBEN-SCHUYLER-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
423 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING.
A FEW LOCATIONS COULD EXPERIENCE LARGE HAIL OR STRONG WINDS WITH ANY
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WIND GUSTS POSSIBLE THURSDAY AFTERNOON AND EVENING
AS A COLD FRONT MOVES SOUTH ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ009-015>018-025-036-037-044>046-092030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-
MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
423 PM EDT WED JUN 8 2011

...SEVERE THUNDERSTORM WATCH 440 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A LINE OF THUNDERSTORMS IS EXPECTED TO TRAVERSE THE AREA THIS
EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH WIND AND HAIL
AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WIND GUSTS POSSIBLE THURSDAY AFTERNOON AND EVENING
AS A COLD FRONT MOVES SOUTH ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MSE

The radar

The Ft Drum radar (KTYX), 67 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Oneida

When
June 8, 4:30 PM EST
Where
Oneida County, 0.85 mi SE of Holland Patent
Measured
1 in hail
Reported by
Public
Coordinates
43.240, -75.260

Hail, Oneida

When
June 8, 4:40 PM EST
Where
Oneida County, 0.5 mi W of Barnveld
Measured
1 in hail
Reported by
Public
Coordinates
43.270, -75.190

Hail, Oneida

When
June 8, 4:56 PM EST
Where
Oneida County, Westmoreland
Measured
0.88 in hail
Reported by
Public
Coordinates
43.120, -75.420

Hail, Oneida

When
June 8, 4:59 PM EST
Where
Oneida County, 0.5 mi W of Barnveld
Measured
1.25 in hail
Reported by
Public
Coordinates
43.270, -75.190

Hail, Oneida

When
June 8, 5:06 PM EST
Where
Oneida County, Clinton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.050, -75.380

Hail, Oneida

When
June 8, 5:10 PM EST
Where
Oneida County, Kirkland
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -75.380

Hail, Oneida

When
June 8, 5:11 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.070, -75.290

Hail, Oneida

When
June 8, 5:13 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
0.75 in hail
Reported by
Public
Coordinates
43.070, -75.290

Hail, Oneida

When
June 8, 5:19 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
0.88 in hail
Reported by
Public
Coordinates
43.070, -75.290

Thunderstorm Wind, Otsego

When
June 8, 5:31 PM EST
Where
Otsego County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.830, -74.850

A tree was blown down.

Hail, Steuben

When
June 8, 5:34 PM EST
Where
Steuben County, 0.86 mi SW of Hornell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -77.660

Hail, Steuben

When
June 8, 5:40 PM EST
Where
Steuben County, 0.86 mi SW of Hornell
Measured
0.75 in hail
Reported by
Public
Coordinates
42.320, -77.660

Thunderstorm Wind, Otsego

When
June 8, 5:45 PM EST
Where
Otsego County, 1.01 mi W of Richfield Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.850, -74.990

A tree was blown down, blocking Route 20.

Hail, Otsego

When
June 8, 6:18 PM EST
Where
Otsego County, 1.01 mi W of Richfield Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
42.850, -74.990

Thunderstorm Wind, Oneida

When
June 8, 9:25 PM EST
Where
Oneida County, Steuben
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.320, -75.280

Trees were blown down.

Hail, Chenango

When
June 8, 9:40 PM EST
Where
Chenango County, 0.51 mi E of Ambierville
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -75.390

Hail, Otsego

When
June 8, 9:45 PM EST
Where
Otsego County, Morris
Measured
1.25 in hail
Reported by
Public
Coordinates
42.550, -75.250

Hail, Chenango

When
June 8, 9:52 PM EST
Where
Chenango County, 0.51 mi W of New Berlin
Measured
0.88 in hail
Reported by
Public
Coordinates
42.620, -75.340

Hail, Chenango

When
June 8, 10:00 PM EST
Where
Chenango County, 0.51 mi E of Ambierville
Measured
1.25 in hail
Reported by
Public
Coordinates
42.530, -75.390

Thunderstorm Wind, Otsego

When
June 8, 10:05 PM EST
Where
Otsego County, Maryland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.530, -74.880

Trees and wires were blown down.

Hail, Otsego

When
June 8, 10:10 PM EST
Where
Otsego County, Oneonta
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -75.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321073, 321074, 321075, 321076, 321077, 321078, 321079, 321080, 321081, 321082, 321083, 321084, 321085, 321086, 321087, 321088, 321089, 321090, 321091, 321092, 321093.